[Skip to Content]
[Skip to Content Landing]
Other Articles
October 23, 1937

MENTAL DISTURBANCES FROM ATROPINE OR NOVATROPINE GIVEN TO SUBJECTS UNDER THE INFLUENCE OF INSULIN

JAMA. 1937;109(17):1363-1364. doi:10.1001/jama.1937.92780430002009b
Abstract

A dangerous situation may develop if atropine or related compounds are administered after the use of insulin. I have observed in a significant proportion of cases that therapeutic doses, although relatively innocuous when employed alone, may produce marked mental symptoms when acting together.

Atropine is frequently employed therapeutically in doses of from 0.6 to 1.8 mg. and rarely produces mental symptoms except in persons who are sensitive to atropine. Large doses (from 8 to 10 mg.), however, may produce exaltation, excitement, talkativeness, amnesia, hallucinations, psychic confusion and sensory delusions.1 In fifteen experiments in which my subjects received from 0.6 to 1.8 mg. of atropine alone, or what approximately corresponds to it, from 2.5 to 3.5 mg. of novatropine, mental disturbances never developed. I also performed twenty-four experiments in which 20 units of insulin was used as the sole medication. No symptoms were produced more marked than apprehension, sweating, hunger, trembling and

First Page Preview View Large
First page PDF preview
First page PDF preview
×